Ask a doctor

Is There a Chance That Yaz Will Cause Acne Breakouts?

My dermatologist suggested that I try Yaz, because he suspects my acne is hormonal. Is this really helpful, or is there a chance that it will cause an acne flare-up? It happened when I went on Retin-A.

Doctor Answers (3)

Hormonal medications may contribute to acne

+3

Any hormonal medication may contribute to acne. I cannot speak for your dermatologist, but I will say that perhaps he is trying to taper your hormonal fluxes that occur with your menstrual cycle to minimize the acne occurrences. The BCP will adjust your bodies hormone levels and may help.

Vitamin A or Retin A is typically used to improve skin and actually prevent acne. It can cause some significant skin reaction during the first few weeks of use. This really depends on how mucha nd how often you are using the product.

Good luck.


Leesburg Plastic Surgeon
4.0 out of 5 stars 6 reviews

Yaz will cause a flare up of acne but only temporarily

+2

Yaz , like all BCPs , do cause fluctuations in your hormone levels for 3-4 months when you first start them and also when you first end them. During this 3-4 month period, acne flares also as your hormones fluctuate but not as much as other BCPs, then acne improves in most patients and stays calm for a long time. Good Luck, David Hansen,MD

David Hansen, MD
Beverly Hills Dermatologic Surgeon
5.0 out of 5 stars 24 reviews

Hormones and Acne

+1
Any change in our hormones can contribute to a breakouts, but overall Birth Control pills tend to help decrease acne. While it can be frustrating to initially go through a month or two of breakouts, often patients will end up enjoying the benefits of Yaz or other Birth Control medications have on their acne. Your body will adjust and adding topicals may also help prevent these brekaouts. 

Eric Schweiger, MD
New York Dermatologic Surgeon
4.0 out of 5 stars 7 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.